Serotonin Syndrome Symptoms - Early Warning Signals of a Potentially Fatal Complication of Increasing the Dosage of SSRIs.

Every year millions of people who have depression are treated with a selective serotonin reuptake inhibitor (SSRI) or a selective norepinephrine/serotonin reuptake inhibitor. These drugs have revolutionized the treatment of depression.

Causing far fewer side effects than older medications for depression, SSRIs and SNRIs are the treatments of choice for depression, anxiety, and obsessive compulsive disorder. Changing the dosage of these drugs, however, is sometimes fraught with danger. For users of some of these medications, even accidentally taking an extra pill can cause the grave complications of serotonin syndrome.

Anxiety

How can you know that you are experiencing serotonin syndrome? If your doctor has recently increased the dosage of your antidepressant medication or put you on a second, additional antidepressant medication, be on the lookout for:

The most likely cause of serotonin syndrome is a change in antidepressant medication, but this medical emergency can also result from drug interactions. Serotonin syndrome can occur when an antidepressant is taken with:

Serotonin syndrome symptoms are only likely to lead to death when different kinds of drugs are mixed together, such as an antidepressant and any of the prescription medications in the second list. Over the counter supplements such as tryptophan or 5-HTP and herbs such as St. John's wort and ginseng typically act in the same way as antidepressants, and seldom cause severe symptoms.

If you have reason to believe you may have serotonin syndrome, don't waste time trying to match your symptoms to these lists. See a doctor right away to get the treatment you truly need, making sure to bring all your medications, herbs, and supplements with you for the doctor to examine.